FDA memberikan layanan kusus tentang perkembangan terkini kejadian medication error. Kejadian medication error yang masih tinggi di masyarakat telah menjadi isue utama pada sistem layanan kesehatan dan menjadi keprihatinan para pengambil kebijakan bidang kesehatan di dunia. Gambaran global tentang layanan informasi medication error dari FDA adalah sebagai berikut:
- Medication Errors Reports and Articles
- Campaign to Eliminate Use of Error-Prone Abbreviations
- Name Differentiation Project
- Federal Regulations and Guidances
- How to Report a Medication Error
- Other Resources
- Drug Products Associated with Medication Errors
FDA receives medication error reports on marketed human drugs (including prescription drugs, generic drugs, and over-the-counter drugs) and nonvaccine biological products and devices. The National Coordinating Council for Medication Error Reporting and Prevention defines a medication error as “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing; order communication; product labeling, packaging, and nomenclature; compounding; dispensing; distribution; administration; education; monitoring; and use.”
The American Hospital Association lists the following as some common types of medication errors:
- incomplete patient information (not knowing about patients’ allergies, other medicines they are taking, previous diagnoses, and lab results, for example);
- unavailable drug information (such as lack of up-to-date warnings);
- miscommunication of drug orders, which can involve poor handwriting, confusion between drugs with similar names, misuse of zeroes and decimal points, confusion of metric and other dosing units, and inappropriate abbreviations;
- lack of appropriate labeling as a drug is prepared and repackaged into smaller units; and
- environmental factors, such as lighting, heat, noise, and interruptions, that can distract health professionals from their medical tasks.
In 1992, the FDA began monitoring medication error reports that are forwarded to FDA from the United States Pharmacopeia (USP) and the Institute for Safe Medication Practices (ISMP). The Agency also reviews MedWatch reports for possible medication errors. Currently, medication errors are reported to the FDA as manufacturer reports (adverse events resulting in serious injury and for which a medication error may be a component), direct contact reports (MedWatch), or reports from USP or ISMP.
The Division of Medication Errors and Technical Support includes a medication error prevention program staffed with pharmacists and support personnel. Among their many duties, program staff review medication error reports sent to the USP Medication Errors Reporting Program and MedWatch, evaluate causality, and analyze the data to provide feedback to others at FDA.
FDA and the Institute for Safe Medication Practices (ISMP) have launched a national education campaign to eliminate the use of ambiguous medical abbreviations that are frequently misinterpreted and lead to mistakes that result in patient harm. The campaign seeks to promote safe practices among those who communicate medical information.
As part of the campaign, FDA recommends that healthcare professionals consider ISMP’s List of Error-Prone Abbreviations, Symbols, and Dose Designations [external link] whenever medical information is communicated. In addition, FDA and ISMP have provided a toolkit of resource materials available at ISMP and FDA Campaign to Eliminate Use of Error-Prone Abbreviations. [external link]
- FDA proposes bar codes for drugs, blood; new adverse reaction reporting.
- FDA Public Meeting On Bar Code Labeling For Drugs. Remarks by Lester M. Crawford, Jr., D.V.M., Ph.D.
- Guidance for Hospitals, Nursing Homes, and Other Health Care Facilities – FDA Public Health Advisory. (Issued and Posted 4/5/2001). This guidance is intended to alert hospitals, nursing homes, and other health care facilities to the hazards of medical gas mix-ups.
Flyer on FDA Public Health Advisory: Medical Gas Mix-Ups Can Cause Death and Serious Injury(Posted 10/10/2001). This one-page, color flier is intended to alert people who handle medical gases about the hazards of mix-ups. Please feel free to copy and distribute this flier. Comments and suggestions are welcome.
Drug Topics FDA Safety Pages
FDA Patient Safety News. FDA Patient Safety News is a televised series for health care professionals, aimed at hospitals and other medical facilities across the country. It features information on new drugs, biologics, and devices, on FDA safety notifications and product recalls, and on ways to protect patients when using medical products.
Healthfinder: Medical Errors. Links to specific resources and organizations on medication errors.
Quality Interagency Committee (QuIC) Task Force. The QuIC Task Force was established in response to the final report of the President’s Advisory Commission on Consumer Protection and Quality in the Health Care Industry. In response to the Institute of Medicine’s report on medication errors, QuIC issued a report called Doing What Counts for Patient Safety: Federal Actions to Reduce Medical Errors and Their Impact
Medication Errors Information from FDA
- FDA Drug Safety Communication: Medication errors resulting from confusion between risperidone (Risperdal) and ropinirole (Requip)
- FDA Drug Safety Communication: Serious medication errors from intravenous administration of nimodipine oral capsules
- FDA Drug Safety Communication: Product Confusion with Maalox Total Relief and Maalox Liquid Products
- Edetate Disodium Mix-ups between Insulin and Heparin
- FDA Patient Safety News (PSN):
- Elan Pharmaceuticals issued a “Dear Healthcare Professional” October 6, 2003 reporting serious adverse events and deaths resulting from accidental overdose of high concentration morphine sulfate oral solutions. MedWatch Safety Information
- FDA and UCB Pharma advised healthcare professionals of the risk of dispensing errors between KEPPRA (levetiracetam), an antiepileptic, and KALETRA (lopinavir/ritonavir), an antiretroviral.
- FDA, Janssen Pharmaceutical Products, and Johnson & Johnson Pharmaceutical Research & Development notify healthcare professionals of reports of medication errors involving confusion between Reminyl and Amaryl (glimepiride). MedWatch Safety Information
- Medication errors associated with flomax and volmax
- Medication errors associated with zantac and zyrtec
Medication Safety Information from Drug Topics FDA Safety Page
- A look at delayed- vs. extended-release Rxs (PDF – 83KB)
- Drug errors associated with Maalox (PDF – 103KB)
- Bextra: Valdecoxib or bucindolol? (PDF – 86KB)
- Curbing med errors involving Anzemet, Bentyl (PDF – 58KB)
- Confusion between methylphenidate and methadone (PDF – 58KB)
- Drug errors associated with opium tincture and paregoric (PDF – 193KB)
- Drug errors involving Keppra and Kaletra (PDF – 201KB)
- Fatal medication errors associated with Temodar (PDF – 91KB)
- Kaopectate reformulation and upcoming label change (PDF – 194KB)
- Drug Topics: Misadministration of capsules for inhalation (PDF – 75KB)
- Transdermal patches: High risk for error? (PDF – 52KB)
Medication Safety Alerts from Institute for Safe Medication Practices
- Human Drug Information
- (888) 463-6332
- (301) 796-3400
Division of Drug Information (CDER)
Office of Communications
10001 New Hampshire Avenue
Hillandale Building, 4th Floor
Silver Spring, MD 20993
Page Last Updated: 06/17/2011
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.